Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 265, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2001, 3:56 PM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 3:56 PM CDT (20:56 UTC)
- Expired
- Sep 7, 2001, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harvey County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 4:05 PM CDT | Hail 2.5 | Maize, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS53 KICT 072057 SVRICT KSC079-173-072145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 445 PM CDT. * AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SEDGWICK...OR ABOUT 17 MILES NORTH OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. ANOTHER SEVERE STORM WAS MOVING OVER WICHITA. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 445 PM CDT... NEWTON... NORTH NEWTON... WALTON... WICHITA... AT 355 PM CDT A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL NEAR BENTLEY AND AT WICHITA AIRPORT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY AND SEDGWICK COUNTIES UNTIL 445 PM CDT. LAT...LON 3765 9764 3754 9726 3811 9713 3818 9735 & /WOLF NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:27 PM CDT, 29 minutes earlier.
Area forecast discussion, Sep 7, 3:27 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT FRI SEP 7 2001 IMPENDING SEVERE WEATHER OF IMMEDIATE CONCERN...WITH LINGERING PRECIP AND TEMPERATURES BEYOND. QUITE VIGOROUS AND POTENT UPPER SYSTEM CURRENTLY WORKING THROUGH THE AREA WITH SFC FRONT AT THE WESTERN EDGE OF THE CWA. LATEST MESO-ANALYS SHOWING ATMOS RATHER UNSTABLE...AND WILL REMAIN SO. EXPECT CONVECTION TO CONTINUE TO DEVELOP AND TREK EWD INTO THE OVERNIGHT HOURS AS INITIAL WAVE ROTATES THROUGH. NGM IS MUCH WEAKER ON THIS INITIAL WAVE...WITH AVN/ETA MUCH MORE PRONOUNCED AND THIS SOLN IS PREFERRED. SFC FRONT FORECAST TO PUSH THROUGH DURING THE OVERNIGHT HOURS...WITH THE FOCUS FOR CONVECTION ACRS S CENTRAL AND SERN ZONES. WILL RETAIN HIGHER POPS IN THESE AREAS. WILL ALSO RETAIN SVR MENTION AT LEAST THROUGH EVENING HOURS. SOME QUESTION ON PRECIPITATION CHANCES FOR SATURDAY. INITIAL SYSTEM TO MOVE NEWD AND WEAKEN IN ADVANCE OF SECONDARY SYSTEM TO THE NW. MAY HAVE REPRIEVE FROM WIDESPREAD PRECIP WITH SOME DRIER AIR MOVING IN. WILL CONTINUE SOME LINGERING SHRA/TSRA...WHICH SHOULD END EARLY IN THE DAY. GUIDANCE NUMBERS QUITE DISPARATE FOR MAX TEMPS ON SATURDAY. MAY SEE SOME SUN DURING THE DAY...WHICH SHOULD HELP TEMPS TO REBOUND. FOR NOW WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV NUMBERS. BY SATURDAY NIGHT...SECONDARY SYSTEM TO APPROACH IN RATHER ACTIVE NW FLOW...AND BRING ANOTHER CHANCE FOR PRECIPITATION. MODELS SHOW BROAD AREA OF LIFT AHEAD OF THE SYSTEM...WITH REINFORCING SHOT OF COLDER AIR ACCOMPANYING IT. H85 TEMPS DROP INTO SINGLE DIGITS BY 48 HRS AND EXPECT SUNDAY TO BE THE COOLER DAY IN THE WEEKEND. WILL ADJUST TEMPS ACCORDINGLY. IN THE EXTENDED...SECOND SYSTEM TO EXIT THE REGION WITH SOME LINGERING PRECIP INTO MONDAY. WEAK RIDGING EXPECTED TO TAKE PLACE INTO MIDWEEK...IN THE WAKE OF DEPARTING TROF. THIS PERIOD SHOULD REMAIN DRY WITH MODERATING TEMPS. BY THE END OF THE WEEK...MEDIUM RANGE MODELS DEPICT TROF APPROACHING WEST COAST WITH UPPER FLOW BECOMING MORE ZONAL. MRF DRAGS S/WV ACROSS NORTHERN CONUS AND WILL NOT INTRODUCE ANY PRECIP ATTM. FCSTID = 16 ICT 59 78 55 71 / 80 30 40 40 HUT 58 76 51 70 / 80 30 40 40 EWK 58 75 53 69 / 80 30 40 40 EQA 59 76 54 70 / 80 30 40 40 WLD 61 78 55 71 / 80 30 40 40 RSL 53 69 50 65 / 70 20 40 40 GBD 55 70 51 66 / 70 20 40 40 SLN 58 72 52 67 / 70 20 40 40 MPR 57 73 52 67 / 70 20 40 40 CFV 65 81 58 74 / 80 40 50 50 CNU 64 80 58 73 / 80 40 50 50 K88 63 79 57 72 / 80 40 50 50 .ICT...NONE.
In the hours before
Special weather statement, Sep 7, 12:30 PM CDT, 3 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1230 PM CDT FRI SEP 7 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE SYNOPSIS: A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON AND THIS EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE AIRMASS RESIDES. AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY 7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF SOUTHEAST KANSAS TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5 OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA FOR SEVERE WEATHER...APPEARS TO BE SOUTH CENTRAL KANSAS...WHERE THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE THE HIGHEST. GOLFBALL OR LARGER HAIL...DAMAGING WINDS TO 60 MPH AND AN ISOLATED TORNADO IS POSSIBLE THERE. IN ADDITION...LOCALLY HEAVY RAINFALL IS EXPECTED. ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE. SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. CARUSO
Special weather statement, Sep 7, 12:47 PM CDT, 3 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1247 PM CDT FRI SEP 7 2001 THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE SYNOPSIS: A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON AND EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE AIRMASS RESIDES. AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY 7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF SOUTHEAST KANSAS TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4 PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5 OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA FOR NUMEROUS SEVERE THUNDERSTORMS APPEARS TO BE SOUTH CENTRAL KANSAS...WHERE THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE THE HIGHEST. HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS OF 60 TO 80 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY THROUGH EARLY EVENING. LOCALLY VERY HEAVY RAINFALL CAN BE EXPECTED...ESPECIALLY THIS EVENING. ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE. SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. CARUSO
Special weather statement, Sep 7, 3:40 PM CDT, 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| Sep 7, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 65 min |
| Sep 7, 4:10 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| Sep 7, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Sep 7, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 28 min |
| Sep 7, 4:44 PM CDT | Tornado Warning | ICT | Saline | 46 min |
| Sep 7, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Sep 7, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| Sep 7, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 61 min |
| Sep 7, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Sep 7, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Sep 7, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 71 min |
| Sep 7, 5:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Sep 7, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Sep 7, 5:45 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 75 min |
| Sep 7, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 57 min |
| Sep 7, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 66 min |
| Sep 7, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| Sep 7, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
| Sep 7, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 60 min |
| Sep 7, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 63 min |
| Sep 7, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.